Pennsylvania, 2004Funnel Cloud in Pennsylvania, August 19, 2004
August 19, 2004 · NWS PBZ · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 9:30 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 19, 9:30 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT THU AUG 19 2004
.SHORT TERM (REST OF TODAY)...
FRONTAL BOUNDARY HAS SETTLED TO THE NORTH WITH BAND OF HEAVIER
PRECIP WITH EMBEDDED CONVECTION SETTING UP JUST TO THE SOUTH OF THIS
BOUNDARY. SATELLITE INDICATES OPEN AREA IN THE SOUTHERN HALF OF THE
FORECAST AREA WHERE ETA WANTS TO SET UP FOR POSSIBLE SEVERE WHICH
WOULD TEND TO CUT OFF MOISTURE IN THE NORTH. WILL UPDATE AND INCLUDE
HEAVY RAIN WORDING AS WELL AS SEVERE. MAY BE CONSIDERING FLOOD WATCH
WITH THE AFTERNOON 3PM ISSUANCE. REST LEFT AS IS.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 435 AM EDT THU AUG 19 2004
AVIATION
HAVE KEPT TSRA FOR MUCH OF THE DAY WITH NRN AIRPORT EMPHASIS DURING
THE MRNG WITH CURRENT TSRA COMPLEX...FOLLOWED BY PREVAILING
CONDITIONS BY EVE FOR THE SRN PORTS AS FRONT SAGS SWD. OUTFLOW WL
LIKELY ALTER SITUATION.
SHORT TERM (TODAY)...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION
TODAY. A LARGE AREA OF THUNDERSTORMS IS MOVING THROUGH EAST CENTRAL
OHIO AT THE MOMENT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
THREATEN THE AREA THROUGH THE DAY AS A FRONTAL BOUNDARY STALLS OVER
THE REGION.
LONG TERM (TONIGHT THROUGH WEDNESDAY)...
A SECOND WAVE WILL MOVE OVER THE OHIO RIVER VALLEY THURSDAY NIGHT
BEFORE THE COLD FRONT MOVES EAST ON SATURDAY. THIS WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS AROUND UNTIL THE COLD FRONT
PUSHES THROUGH.
A HIGH PRESSURE CENTER MOVES IN AND WILL GIVE THE REGION NICE
WEATHER FOR A FEW DAYS. INSTABILITY SHOWERS COULD FORM IN THE
AFTERNOON NEXT MONDAY AND TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 19, 9:40 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 19, 11:49 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT THU AUG 19 2004
OHZ040-041-191800-
CARROLL OH-COLUMBIANA OH-
1249 PM EDT THU AUG 19 2004
...PERIODS OF HEAVY RAIN EXPECTED...
THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING WERE OVER
COLUMBIANA AND CARROLL COUNTIES IN OHIO. SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS. THE STORMS
WERE MOVING EAST AROUND 20 MPH.
Local storm report, Aug 19, 11:59 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 7 SE ANTIOCH 39.59N 80.97W
08/18/2004 1.00 INCH MONROE OH SKYWARN SPOTTER
&&Special weather statement, Aug 19, 12:08 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT THU AUG 19 2004
PAZ014-020-191800-
BEAVER PA-BUTLER PA-
108 PM EDT THU AUG 19 2004
...PERIODS OF HEAVY RAIN EXPECTED...
AT 1 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING OVER
BEAVER COUNTY. THE STRONGEST STORMS WERE LOCATED IN NORTHERN BEAVER
COUNTY BETWEEN BEAVER FALLS AND NEW GALILEE. SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS. THE STORMS
WERE MOVING EAST AROUND 20 MPH. THE STORMS WILL MOVE INTO BUTLER
COUNTY BY 1:20 PM AND MOVE THROUGH COMMUNITIES LIKE CRANBERRY...
BUTLER AND EVANS CITY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 19, 12:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG MARS 40.70N 80.01W
08/19/2004 BUTLER PA COUNTY EOC
NUMEROUS TREES DOWN IN AND AROUND MARS.
&&Special weather statement, Aug 19, 12:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT THU AUG 19 2004
PAZ021-022-030-191900-
ALLEGHENY PA-ARMSTRONG PA-WESTMORELAND PA-
158 PM EDT THU AUG 19 2004
...THUNDERSTORMS...
AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SARVER TO
FREEPORT TO NATRONA HEIGHTS...MOVING EAST AT 45 MPH. THESE STORMS
WILL CONTAIN STRONG GUSTY WINDS HAIL AND TORRENTIAL DOWNPOURS
LOCATIONS IMPACTED INCLUDE...
APOLLO...
CROOKED CREEK LAKE PARK...
FREEPORT...
NATRONA HEIGHTS...
NEW KENSINGTON...
COMPTON...
PLEASANTVILLE...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
Local storm report, Aug 19, 1:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N VANDERGRIFT 40.63N 79.57W
08/19/2004 1.75 INCH ARMSTRONG PA SKYWARN SPOTTER
LARGE HAIL PARTIALLY COVERING GROUND.
0218 PM HAIL APOLLO 40.58N 79.56W
08/19/2004 1.75 INCH ARMSTRONG PA PUBLIC
1.75 INCH HAIL REPORTED IN APOLLO.
0218 PM HAIL 5 NE APOLLO 40.64N 79.50W
08/19/2004 1.00 INCH ARMSTRONG PA PUBLIC
1.00 INCH HAIL REPORTED BY PUBLIC.
&&Funnel Cloud, Indiana
- When
- August 19, 1:40 PM EST
- Where
- Indiana County, Homer City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.652, -79.087 (the zone’s center; the record gives no point)
Funnel cloud lowered toward ground, but did not touch down; then it dissipated.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, August 19 to 20, 2004$275,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 19, 2004$145,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Texas, August 19, 2004$40,000 · 60 kt wind · 9 events
- Damaging Wind in Louisiana, August 19, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood in Colorado, August 19, 2004$30,000 · 1 event
- Cold in Minnesota, August 19 to 21, 200423 events
- Cold in North Dakota, August 19 to 21, 200418 events
- Hail and Damaging Winds in Ohio, August 19, 2004$11,000 · 1 in hail · 3 events
- Hail in New Mexico, August 19, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Indiana, August 19, 200450 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, August 19, 200450 kt wind · 3 events
- Flash Flooding in Texas, August 19, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417768.